Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 36, NWS Louisville, KY

August 7, 2023Orange County, Washington County, Indiana

NWS Louisville, KY issued this tornado warning at Aug 7, 2023, 12:52 AM EDT for Orange County, Washington County, Indiana. It was in force for 23 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 12:52 AM EDT (04:52 UTC)
Expired
Aug 7, 2023, 1:15 AM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:53 AM EDTTORNADO1 Ssw Paoli, INNWS Damage Survey confirms EF1 tornado with 107 mph winds and 25.89 miles long and 200 yards wide, southwest of Paoli. This is the endpoint of the tornado. See PNS for more details.
Aug 7, 12:53 AM EDTTORNADO1 Wnw Paoli, INNWS Damage Survey confirms an EF1 tornado with 100 mph winds and 1 mile long and 110 yards wide occurred on the north side of Paoli IN. See PNS for more details.
Aug 7, 12:53 AM EDTTORNADO1 W Paoli, INNWS Storm Damage survey confirms an EF1 tornado with estimated peak winds of 100 mph and a path length of 8.74 miles. The tornado touched down just west of downtown Paoli continuing east along Indiana State Road 56 before lifting 1 mile from the Washington Cou
Aug 7, 12:53 AM EDTTORNADO2 Sse Paoli, INNWS Damage Survey confirms an EF0 tornado with 85 mph winds and 0.5 mile long and 60 yards wide occurred southeast of Paoli IN. See PNS for more details.
Aug 7, 12:54 AM EDTTSTM WND DMGPaoli, INRoof damage to homes and apartments and trees on roofs and roads.
Aug 7, 1:01 AM EDTTSTM WND DMGLivonia, INRoof damage and tree damage in Livonia.
Aug 7, 1:13 AM EDTTORNADO2 Wsw Salem, INNWS Damage Survey confirms an EF1 tornado with 90 mph winds and 1.8 mile long and 60 yards wide occurred west of Salem, IN. See PNS for more details.
Aug 7, 1:14 AM EDTTSTM WND DMG1 Wnw Salem, INCorrects previous tstm wnd dmg report from 1 WNW Salem. Fallen trees on on vehicles and on road. Fallen power lines. Fallen trees on homes. Damage to houses.
Aug 7, 1:14 AM EDTTSTM WND DMG2 Wnw Salem, INCorrects previous tstm wnd dmg report from 2 WNW Salem. Fallen trees on roads, vehicles an and homes. Damage to power lines and roofs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 9:37 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WFUS53 KLMK 070452
TORLMK
INC117-175-070515-
/O.NEW.KLMK.TO.W.0036.230807T0452Z-230807T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
1252 AM EDT Mon Aug 7 2023

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Northeastern Orange County in south central Indiana...
  Western Washington County in south central Indiana...

* Until 115 AM EDT.
    
* At 1252 AM EDT, a severe thunderstorm capable of producing a
  tornado was located over Paoli, moving east at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Paoli around 1255 AM EDT.
  Salem around 110 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Bromer, Saltillo, Kossuth, Campbellsburg, Woodlawn Grove, Trotter
Crossing, Smedley, Braxtons Siding, Claysville and Hitchcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3848 8652 3860 8654 3873 8609 3851 8604
TIME...MOT...LOC 0452Z 258DEG 48KT 3854 8650 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

EBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Aug 6, 9:40 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 9:40 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
940 PM EDT Sun Aug 6 2023

...Tornado Watch in Effect for Portions of the Region...

.Forecast Update...
Issued at 939 PM EDT Sun Aug 6 2023

After coordinating with surrounding WFOs and SPC, Tornado Watch
#598 has been issued for portions of the region, primarily
along/north of the I-64 corridor and along/west of the I-65
corridor. The greater tornado threat will likely be in areas north
and west of the CWA, but given some low-end potential for a spin-
up in our neck of the woods, the decision was made to go with a
tornado vs severe t-storm watch.

Issued at 916 PM EDT Sun Aug 6 2023

Strong to severe storms have developed across portions of Missouri
and Illinois this evening ahead of a frontal boundary. Environment
ahead of the storms features ample shear and instability for
organized convection to persist, including that of supercellular
storms, though its likely that the upstream activity will likely
congeal into a line (or broken lines) dominated by cold-pool
processes.

Current radar and model trends suggest this activity will be
approaching our southern Indiana counties (Dubois, Orange,
Washington, Scott) closer to 11pm or midnight EDT before spreading
eastward the remainder of the overnight hours. Confidence in the
longevity of severe potential overnight in our region remains low,
but feel fairly confident that areas west of I-65 and north of I-64
will have at least a few strong/severe storms with a decreasing
trend in severe potential as the activity advances eastward. The
bulk of the storm activity will likely stay along and north of the I-
64 corridor.

Main severe threat going into the overnight hours will be the
potential for damaging winds, though hail will be possible in more
discrete storms. The tornado threat is low with a subtle surface
inversion inhibiting tornadogenesis processes, but non-zero if a
strong mesovortex develops within a bowing structure or if discrete
supercells with strong low level mesocyclones develop ahead of the
main convective line.

&&

.Short Term...(This evening through Monday)
Issued at 319 PM EDT Sun Aug 6 2023

...RISK OF SEVERE WEATHER TONIGHT ACROSS SOUTHERN INDIANA AND
PORTIONS OF NORTHERN KENTUCKY...

========================================
Near Term         Now through 800 PM EDT

Risks     :  Isolated Storms in the west
Confidence:  Medium-High
========================================

Afternoon satellite imagery shows low clouds continuing to scour out
into an afternoon cumulus field.  With a bit more insolation,
temperatures have warmed into the lower-mid 80s across the region
with some upper 80s across far southwest KY.  For the remainder of
the afternoon, most areas should remain generally dry.  Can't rule
out a stray thunderstorm to pop up across the region.  There isn't a
real particular area of forcing that would suggest a higher PoP over
a certain area, though some models suggest some convection could
fire across southern KY in the next few hours.  Recent satellite
imagery does show some vertical Cu development in the Hopkinsville
area.  For now, plan on keeping the PoPs at 13% or less on coverage.
Breezy southwest winds will be seen across the region this
afternoon, but these winds should simmer down in the 700-800 PM time
frame. Temps should top out in the low-mid 80s before settling down
into the upper 70s to around 80 by sunset.

========================================
Tonight        800 PM through 800 AM EDT

Risks    : Strong/Severe Storms w/
           Damaging winds/heavy rainfall

Confidence: Medium
========================================

Moving into tonight, convection should be in progress across
portions of IA/MO/IL.  This activity is being forced by a fairly
potent mid-level wave that will push through the Ohio Valley.  Ahead
of this feature overnight will be a southwesterly low-level jet axis
pushing into the lower Ohio and TN Valleys.  Models vary at the
strength of this jet axis, but 30-35 kts seems to be a good multi-
model consensus here.  Plenty of moisture will be available with
PWATs running around the 90 percentile.  Upstream multi-cellular and
supercellular convection (across MO/IL) is likely to grow upscale
into an MCS and this feature will track eastward across the Ohio
Valley.  Forecast confidence on the track of this is a bit uncertain
given the run to run variations of the CAMs.  Initial CAMs from
early this morning had this MCS going through much of KY, but the
trend in the runs has been further north (mainly along and north of
the I-64 corridor).  However, given that the LLJ structure will be
in swing across KY/TN, I am somewhat hesitant to believe that the
convection would be that far north, such as what the HRRR suggests.
As of this writing, I think the best chances of storms will likely
be along and north of the WK/BG Parkways.  For this forecast, will
keep a slight chance of PoPs south of the Parkways, and then go with
a 30-50% PoP in the area between the Parkways and Ohio River, with
likely PoPs north of the river.  With the storms expected to arrive
later tonight, not overly confident in whether these storms will
be surface based.  Most model soundings from across the region show
the nocturnal PBL inversion in place by the time storms arrive, but
we'll have some elevated instability to work with.  In this type of
set up, damaging winds, heavy rainfall, and lightning would be the
main severe weather threats.  Given that low-mid level lapse rates
will be decent, can't rule out some hail with this activity,
especially in the stronger cores.  Overnight lows look to be in the
upper 60s to the lower 70s.

========================================
Monday         800 AM through 800 PM EDT

Risks    :  Strong/Severe storms east
Confidence:  Medium
========================================

Overnight convection may still be in progress across portions of SE
IN and the Bluegrass region of central KY Monday morning.  Surface
cold front is expected to be moving into western KY during the
morning hours and looks to cross the I-65 corridor around lunchtime.
We may have some extensive stratus in the morning in the wake of the
overnight convection.  Depending on the stratus, that may hold off
some heating across much of the region. However, this stratus may
mix out and we should be able to get some additional heating in the
afternoon east of I-65.  With the front crossing into this
possibility destabilizing atmosphere, a refiring of storms along the
front across central/eastern KY will be possible in the afternoon.
Main threats here would be damaging winds and perhaps some large
hail with any taller storms.  Overall progression of the line should
limit residence time of the storms resulting in a low threat of
flash flooding.  However, any training of storms could lead to some
isolated flood issues in spots.  Highs on the day will vary from
west to east, with readings in the upper 70s to around 80 in the
west, and lower-mid 80s in the east, prior to the front pushing
through the region.

.Long Term...(Monday night through Sunday)
Issued at 300 PM EDT Sun Aug 6 2023

We'll be in a post-frontal regime by Monday night, with the primary
sfc low spinning off to the Northeast. Drier conditions will be the
story for Monday night into Tuesday as low-amplitude ridging moves
over the Ohio Valley, and we get a weak sfc high across our area.
Tuesday appears to be a fairly nice day, with partly sunny skycover
and temperatures in the low to mid 80s. By Tuesday night, conditions
will be quiet here, but a potent shortwave will be swinging through
the Rockies, ultimately resulting in sfc lee cyclogenesis, and our
next weather feature.

We'll need to keep eyes on the Wednesday-Thursday time frame as that
shortwave swings through the central Plains. The GFS has been keen
on a MCS feature driving through central Kentucky by Wednesday late
afternoon/evening for several runs now, though other global
deterministic solutions differ a bit on timing. Regardless of the
timing discrepancies right now, there is a fairly good agreement of
a signal for the middle of the week. General consensus is to see
convection initiate over Kansas/Nebraska Tuesday night, push through
Missouri and central Illinois, and eventually dive into central
Kentucky by Wednesday evening/night. Forecast soundings for this
wave indicate strong instability paired with a saturated airmass,
and elevated DCAPEs to promote a damaging wind threat. Showers may
linger into Thursday, though should see a brief drying period by
Thursday night.

For Friday, an upper low will swing across the Great Lakes, driving
a vorticity lobe over the lower Ohio Valley. This will likely lead
to developing some isolated to scattered showers and storms to close
out the work week. Additional rounds of showers and storms will be
possible into the weekend as the upper low gradually makes its way
east of the Ohio Valley.

&&

.Aviation...(00Z TAF Issuance)
Issued at 701 PM EDT Sun Aug 6 2023

Showers and storms have stared to fire off across portions of IL and
MO this evening, and these will gradually push eastward into the
overnight hours and likely grow in coverage/area. Appears highest
likelihood for storms will be along and north of the I-64 corridor,
and areas near the TN border may stay dry for the duration of the
night. Any TAF site that is impacted by a storm will likely see
reduced cigs/vis, and at the onset, brief gusty winds out of the
west or northwest.

Stratus will gradually build in behind the showers and storms
tomorrow morning ahead of a frontal boundary. Could see some brief
MVFR cigs for a few hours before lifting to VFR. Additional storms
may fire off across eastern portions of the region by mid to late
morning, mainly impacting the LEX terminal.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...DM
Short Term...MJ
Long Term....CJP
Aviation...DM
Hazardous weather outlook, Aug 6, 9:51 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
951 PM EDT Sun Aug 6 2023

KYZ023-024-026>028-035>037-039>043-045>049-053>057-061>067-070>078-
081-082-080200-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Franklin-Scott KY-
Harrison KY-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Frankfort, Georgetown,
Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
951 PM EDT Sun Aug 6 2023 /851 PM CDT Sun Aug 6 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms will be possible late this evening and
overnight ahead of an approaching cold front. The highest risk of
thunderstorms will be in areas along and north of the Western
Kentucky and Bluegrass Parkways. Damaging winds, heavy rainfall,
and frequent lightning will be the main threats with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An additional round of thunderstorms is likely on Monday, mainly in
areas east of I-65. Some of the storms on Monday could be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Monday.

INZ076>079-083-084-089>092-KYZ025-029>034-038-080200-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Meade-Bullitt-Jefferson KY-Oldham-Trimble-
Henry-Shelby-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton,
New Castle, Shelbyville, and Taylorsville
951 PM EDT Sun Aug 6 2023 /851 PM CDT Sun Aug 6 2023/

...TORNADO WATCH 598 IN EFFECT UNTIL 5 AM EDT /4 AM CDT/ MONDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms will be possible late this evening and
overnight ahead of an approaching cold front. A tornado watch is
currently in effect for portions of the region. Please see that
product for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An additional round of thunderstorms is likely on Monday, mainly in
areas east of I-65. Some of the storms on Monday could be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Monday.

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:19 AM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange41 min
Aug 7, 12:33 AM EDTTornado WarningLMKDubois, Orange27 min
Aug 7, 1:01 AM EDTSevere Thunderstorm WarningLMKClark, Crawford, Floyd, Harrison, Orange, Washington29 min
Aug 7, 1:13 AM EDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott, Washington47 min
Aug 7, 1:30 AM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison45 min
Aug 7, 1:54 AM EDTSpecial Weather StatementLMKJefferson36 min
Aug 7, 2:00 AM EDTSpecial Weather StatementLMKCrawford, Perry30 min
Aug 7, 2:27 AM EDTSpecial Weather StatementLMKHarrison33 min
Aug 7, 2:54 AM EDTSpecial Weather StatementLMKFloyd36 min
Aug 7, 3:22 AM EDTSpecial Weather StatementLMKHarrison23 min
Aug 7, 3:36 AM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Washington24 min
Aug 7, 4:00 AM EDTSpecial Weather StatementLMKCrawford, Floyd45 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.